Journal of ISSN: 2379-6359JOENTR

Otolaryngology-ENT Research
Case Report
Volume 2 Issue 1 - 2015
Spontaneous Lingual Hematoma: A Rare Entity
Pinilla Urraca M1* and Roldan Fidalgo A2
1Department of Otorhinolaryngology, Universidad Autonoma Madrid, Spain
2Department of Otorhinolaryngology, Mateu Orfila Hospital, Spain
Received:December 28, 2014| Published: January 06, 2015
*Corresponding author: Mayte Pinilla Urraca, Department of Otorhinolaryngology Head & Neck Surgery, Universidad Autonoma Madrid, C/ JoaquĆ­n Rodrigo, 28002 Majadahonda, Madrid, Spain, Tel: +34 629810134; Fax: + 34 91 3730535; Email: @
Citation: Pinilla Urraca M, Roldan Fidalgo R (2015) Spontaneous Lingual Hematoma: A Rare Entity. J Otolaryngol ENT Res 2(1): 00007. DOI: 10.15406/joentr.2015.02.00007 DOI: 10.15406/joentr.2015.02.00007

Abstract

There are case reports of spontaneous sublingual and lingual hematomas in the elderly population related to severe hypertension or an anticoagulation therapy. Spontaneous lingual hematoma is a rare entity in patients without risk factors for bleeding. We present the first case described in the literature of a spontaneous lingual hematoma in a woman in the age of early fifties without diabetes mellitus, trauma, hematological disorders, hypertension, anticoagulant or thrombolytic associated therapies. The patient required analgesic treatment and recovered spontaneously within a week.
Keywords: Spontaneous Bleeding; Lingual Hematoma; Risk Factors

Introduction

Lingual hematoma is a rare entity without any previous associated trauma. Its spontaneous presentation is commonly described in patients on anticoagulation therapy [1,2]. There are some cases related to the tissue plasminogen activators (tPAs), accepted as a therapy for selected instances of acute ischemic cerebrovascular events, such as myocardial infarction, pulmonary embolism, portal vein thrombosis and deep venous thrombosis [3]. To the date, most of the reported cases occuredin elderly people with diabetes mellitus and hypertension [4]. The more frequent localization is the sublingual region with or without lingual affectation. Sublingual hematoma is also known as pseudo-Ludwig phenomenon, and has a potential risk of upper airway obstruction. It is suspected when sudden sore throat occurs in an afebrile hypertensive elderly patient or if the patient received anticoagulants or thrombolytic therapy. It is important to establish an early diagnosis in order to perform a correct management of the patient airway, being tracheostomy or orotracheal intubation required for some cases [3].
To the date, no onset case of spontaneous lingual hematoma located exclusively on the lingual region without associated risk factors has been documented.

Case Report

A 54 year old woman was attended at the emergency department of our hospital with severe pain in the tongue after sudden lingual inflammation. The patient did not refer any traumatism in that area at the moment of the symptoms appearance. She had no medical history of coagulation disorders or arterial hypertension, and did not complain about breathing difficulty. She referred a strange body sensation in the oral cavity and difficulty for food intake. The blood pressure and the oxygen saturation were normal. The exploration of the oral cavity showed a lingual hematoma in lingual dorsum preserving the lateral sides of tongue (Figure 1), without affecting the floor of the mouth. The lesion was slightly painful in the digital palpation without fluctuation. The oropharynx and laryngeal exploration with flexible endoscopy was normal. The blood tests parameters including platelets and coagulation studies were within normal ranges. In the absence of airway compromise, the patient was discharged with analgesic treatment. Hematoma was resolved spontaneously after several days.

Discussion

Intraoral hematomas typically result from a local trauma (accidents, food, or traumatisms during tracheal intubation) in patients receiving anticoagulation therapy. The spontaneous presentation without traumatic event is a rare entity, and is thought to happen due to aneurismal changes in the facial or lingual arteries [4]. Elderly patients with diabetes mellitus, arterial hypertension [4], anticoagulation treatment with warfarin [1,2], thrombocytopenia induced by heparin [5], or thrombolytic therapy as Tenecteplase [3] have an increased risk of rupture of these aneurysms.
The main problem with lingual hematomas is their potential to produce an airway obstruction requiring an urgent airway management with intubation, tracheotomy or cricothyroidotomy. If the patient is awake and oriented, the symptoms are easily recognized as sore throat followed by disphagia, hoarseness, drooling or difficult for breathing, and visualized with a simple inspection of the lingual or sublingual region. Repeated flexible nasal endoscopies must be performed to determine the progression of the hematoma and perform the proper management of the airway [3]. Laboratory studies including a complete blood count and coagulation profile must be performed. In some cases a computed tomography might be necessary and could reveal an anomalous vessel or active bleeding [4]. Hematoma management is usually supportive with subsequent decrease in the hematoma size. The treatment includes control of the blood pressure, supplemental oxygen if necessary and correction of coagulopathy disorders (anticoagulation therapy reduction, administration of fresh frozen plasma or intravenous vitamin K). Surgical drainage of the hematoma is generally not indicated [3], unless over infection appears or it does not spontaneously resolve after the correct airway management.
Figure 1: Dorsum lingual spontaneous hematoma.
The present case is an infrequent occurrence of lingual hematoma presentation. The patient is not an elderly woman and she does not present any risk factors for bleeding, has normal blood pressure and blood tests were within normal ranges. It is unknown if the patient had an acute elevation of the blood pressure or aneurismal changes in the lingual artery. Due to her good evolution and resolution of the symptoms in few days, the patient did not require any additional study.

References

  1. Pramil Vaghasia, Ruchi Bansai, Horiana B Grosu (2014) Elderly Woman With Tongue Swelling. Annal of Emergency Medicine. 64(1): 16.
  2. Buyuklu M, Bakirci EM, Topal E, Ceyhun G (2014) Spontaneous lingual and sublingual haematoma: a rare complication of warfarina use. BMJ Case Rep 9;2014.
  3. Bal M, Atar Y, Salturk Z, Ates AH, Yagci S, et al. (2013) Lingual Haematoma due to Tenecteplase in a patient with acute myocardial infarction. Case Rep Otolaryngol 2013: 239796.
  4. Bitar MA, Kamal MA, Mahfoud L (2012) Spontaneous sublingual haematoma: a rare entity. BMJ Case Rep pii: bcr1220115367.
  5. Getnick GS, Lin SJ, Raviv JR, Walsh WE, Atman KW (2008) Lingual hematoma and heparin-induced thrombocytopenia: a case report. Ear Nose Throat J 87 (3): 163-165.
© 2014-2016 MedCrave Group, All rights reserved. No part of this content may be reproduced or transmitted in any form or by any means as per the standard guidelines of fair use.
Creative Commons License Open Access by MedCrave Group is licensed under a Creative Commons Attribution 4.0 International License.
Based on a work at http://medcraveonline.com
Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version | Opera |Privacy Policy